MAUDE Adverse Event Report: SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TTNS0.25NB1-450
Medical Device Problem Codes Material Puncture/Hole (1504); Sparking (2595)
Health Effect - Clinical Code Blister (4537)
Date of Event 01/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
A user facility reported a minor burn with blisters to the lower left eye during a thermage cpt treatment.The burn was reviewed by the medical reviewer and deemed not serious.The user also reported holes and dielectric breakdown of the device tip.Due to the presence of dielectric breakdown, this case is considered reportable.An eye shield was not used.The patient was given a superficial anesthetic.Secondary intervention (ointments, medications, etc.) required to treat this event included ice or heat.It is reported that there will not be any permanent damage or scarring and that the blisters are resolving.Available pictures were reviewed by the medical reviewer and redness and minor blisters are visible under one eye.No other treatments (besides the one reported) were being performed in same area where the symptoms were reported.The patient has not undergone any other treatments in the same symptom area within the past 90 days.The patient has not had prior aesthetic treatments on this area.The incident occurred after 430 reps.The highest energy level used was 4.5.No system errors occurred nor was anything out of the ordinary noticed during treatment.Solta cryogen and coupling fluid was used.Approximately 15-20 ml of coupling fluid was used during the treatment.The treatment tip surface was inspected prior to use and there was nothing remarkable.The treatment tip surface was inspected during the treatment at about every 200 pulses.This is the first time the treatment tip was used.
 
Event or Problem Description
Additional information includes the following: all jewelry or body piercings in the treatment area removed prior to the treatment.The patient was alert and able to provide feedback to the clinician during the procedure.The skin was flat during treatment; and the provider was able to maintain good contact throughout treatment.The patient did not apply anything over the counter at home to treat the burn.
 
Additional Manufacturer Narrative
The datalogs were reviewed the following errors were generated: quantity - error id - description - percent of reps 1 - 112 - rf delivery efficiency error (phase) - 0.22%.3 - 128 - overforce during rf on - 0.67%.11 - 133 - underforce during rewarm - 2.44%.1 - 165 - underforce during pre cool - 0.22%.3 - 310 - st- tip temp too warm - 0.67%.Error indicates a recoverable problem that requires operator intervention.If the error occurs during an radiofrequency treatment, the radiofrequency delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into action required mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.Based on the evaluation of data, the system and the handpiece performed as expected.The tip was returned and evaluated.The tip passed flow, leak and thermistor test.The tip failed visual inspection as dielectric breakdown was observed.Functional testing was not performed due to db being visible on this tip.Evaluation of the treatment tip confirmed damage along the radiofrequency trace of the tip.Investigation found damage to the radiofrequency trace is caused by stress concentrations on the flex assembly at the adhesive edge that damage the radiofrequency trace, causing arcing and subsequent burn-through of the flex circuit membrane.This confirmed the customer¿s account of damage on the tip.Breakdown of the dielectric material, and/or build-up of foreign substance on the dielectric, can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.Radiofrequency trace on the tip membrane can lead to a raise in temperature of the tip during treatment and can potentially cause patient burns.A dent on the tip was also observed during evaluation but this would not cause the reported event.According to thermage system technical user¿s manual, burns, blisters, and redness are known possible adverse patient reactions to thermage treatment.The procedure may produce heating in the upper layers of the skin, causing burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.No non-conformities or anomalies found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Based on the available information, this event was most likely caused by damage on the treatment tip.No corrective action is necessary at this time.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL, INC
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
ste 100
bothell, WA 98011
4254202135
MDR Report Key18650127
Report Number3011423170-2024-00124
Device Sequence Number7055899
Product Code GEI
UDI-Device Identifier00850608002278
UDI-Public00850608002278
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS0.25NB1-450
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/06/2024
Supplement Report FDA Received Date04/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age48 YR
Patient SexFemale